I Have Been On Diovan For Two Years , Recently, Low Pulse Rate , Could This Be Caused By Med?

Question

Asked by Joy

I Have Been On Diovan For Two Years , Recently, Low Pulse Rate , Could This Be Caused By Med?

I am 57 y/o female been on Diovan for 2 years , 80mg. Just recently have feeling of heart palpatations and also low pulse rate, especially in the AM, lowest having been 47. Is this normal or could med be causing this since Ive been on it so long, Thank you

Answer

Joy,

Thanks for your question. I have not found any documented side effect on pulse rate from Diovan. Diovan (valsartan) is an angiotensin II blocking agent. This blocks the production of a powerful hormone - renin, which causes reabsorption of salts and water in the kidney. The result of this is a lower blood pressure. There are some reports of patients having palpitations.

Your pulse rate of 47 is lower than the textbook normal of 60 - 100 beats per minute. Are you experiencing any dizzisnees, especially on standing up?

If you are having palpitations and these are premature ventricular contractions (PVCs), these are beats that occur early in the heartbeat cycle. It's actually the next beat that you feel because the heart has more time to fill and therefore, this beat is more forceful. Most PVCs are not felt when you take the pulse because they are early, with less blood pumped by the heart. This could be the reason you have a lower pulse rate. If this is not the case, then you must find out why your pulse is so low.

I suggest you contact your physican for an appointment to have your heart checked with an EKG and an examination. Discuss your symptoms and concerns with your physican.

I hope this has been helpful. Feel better.

Martin Cane, M.D.